Hormone Replacement Therapy with Estradiol and Risk of Venous Thromboembolism A Population-based Case-control Study
Else Høibraaten (1) , Michael Abdelnoor (2) , Per Morten Sandset (1)
From the 1 Department of Haematology, Haematological Research Laboratory, and 2 Section of Epidemiology, Research Forum, Ullevål University Hospital, Oslo, Norway
Summary Recent epidemiological studies on hormone replacement therapy(HRT) containing mainly conjugated equine estrogens indicate increasedrisk for venous thromboembolism (VTE). The purpose of thepresent epidemiological study was to evaluate the effect of HRTcontaining natural estrogens, i.e., estradiol, on the risk of VTE. HRTformulations containing estradiol are commonly used in Scandinavia.The study was a population-based case-control study. Cases wereconsecutive females, aged 44-70 years, discharged from UllevålUniversity Hospital with the diagnosis of deep venous thrombosis orpulmonary embolism during 1990-1996. Fifty-one women with cancer-associatedthrombosis were excluded from the study. Controls wererandomly collected from the same source population and matched byage. The material comprised 176 cases and 352 controls, i.e., 2 controlsfor each case. Only formulations containing estradiol were used. Thefrequency of HRT use was 28% (50/176) in cases and 26% (93/352) incontrols. The estimated matched crude odds ratio with 95% confidenceinterval was 1.13 (0.71-1.78), which indicates no significant associationof overall use of HRT and VTE. The estimated adjusted odds ratiowas 1.22 (0.76-1.94) performing multi-confounder adjustment using theconditional logistic model and adjusting for hypertension, coronaryheart disease, diabetes mellitus, smoking habit, BMI, and the presenceof previous VTE. Stratification for time of exposure indicated anincreased risk of VTE during the first year of use with a crude oddsratio of 3.54 (1.54-8.2). This effect was reduced by extended use to acrude odds ratio of 0.66 (0.39-1.10) after the first year of use. Weconclude that use of HRT containing estradiol was associated with athreefold increased risk of VTE, but this increased risk was restricted tothe first year of use.